Texas, 2011

Hail and Damaging Winds in Texas, April 10 to 11, 2011

April 10 to 11, 2011 · NWS EWX · 6 events in 4 counties and zones

A cold front moved through South Central Texas during the night of April 10th and 11th. This front caused thunderstorms initially over the northwestern counties which eventually spread to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas during the night of April 10th and 11th. This front caused thunderstorms initially over the northwestern counties which eventually spread to the east. A few of the storms became severe over the northeastern counties producing large hail and strong winds in Llano, Travis, and Williamson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 10, 8:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 10, 8:10 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT SUN APR 10 2011

.UPDATE...
BROKEN LINE OF STRONG STORMS HAVE BEEN MOVING VERY SLOWLY EAST ACROSS
NORTH CENTRAL INTO CENTRAL TEXAS. THIS LINE HAS DEVELOPED ALONG A
COLD FRONT WHICH HAS SLOWED CONSIDERABLY DURING THE PAST 6 HOURS. BELIEVE
THE UPPER LEVEL TROUGH TO THE WEST IS STILL DIGGING SOMEWHAT AS IT
MOVES INTO WEST TEXAS...THUS THE SLOWER MOVEMENT. WE ARE STILL
LARGELY CAPPED OFF WITH LARGE CIN (CONVECTIVE INHIBITIONS). AT THIS
TIME FEEL THE CURRENT LINE OF CONVECTION ACROSS CENTRAL TEXAS WILL
CONTINUE TO BACK BUILD SOMEWHAT TO THE SOUTHWEST WHILE THE LINE ITSELF
CONTINUES SLOWLY EASTWARD. CURRENT SCENARIO SUGGESTS BROKEN LINE
OF CONVECTION WILL PUSH INTO NORTHEASTERN HILL COUNTRY SHORTLY AFTER
MIDNIGHT AND PUSH INTO THE I-35 CORRIDOR OVERNIGHT...AROUND 3 TO 4
AM. WITH STRONG DYNAMIC SUBSIDENCE ALOFT...STILL FEEL MUCH OF ACTIVITY
WILL REMAIN BELOW SEVERE LIMITS...BUT CANNOT TOTALLY RULE OUT SOME
ISOLATED SEVERE STORMS OVER THE NORTHEAST CORRIDOR LATE TONIGHT.
PROBABILITIES WERE LOWERED ON THE UPDATE TIL MIDNIGHT. WILL ALSO CANCEL
THE WIND ADVISORY AS WINDS HAVE LOWERED BELOW CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT SUN APR 10 2011/

AVIATION...
STRONG SOUTHEAST FLOW OF 15-20KTS WITH GUSTS OF 25-30KTS WILL
CONTINUE THROUGH THIS EVENING IN ADVANCE OF AN APPROACHING COLD
FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE TAF
PERIOD. HOWEVER...THERE IS THE POSSIBILITY FOR ISO/SCT TSRA AHEAD
OF THE FRONT GENERALLY BETWEEN 04-09Z ACROSS AREAS ALONG AND EAST
OF A LINE FROM KJCT TO KERV TO KPEZ. ADDITIONALLY...THERE IS A
WINDOW OF OPPORTUNITY FOR MVFR CIGS TO DEVELOP ALONG THE I-35
CORRIDOR AFTER 05Z BEFORE THE FRONT PUSHES THROUGH. SHOULD THE
MVFR STRATUS DEVELOP...VFR CONDITIONS WILL RETURN BY 10-11Z IN
THE WAKE OF THE FROPA. STRONG NW-NRLY WINDS OF 10-20KTS WITH GUSTS
OF 25-30KTS ARE EXPECTED BEHIND THE FRONT AND PERSISTING THROUGH
THE AFTERNOON HOURS. CURRENT PROJECTIONS HAVE SFC WINDS AT KDRT
SHIFTING TO THE NE BY 02Z WITH THE STRONGER NW WINDS ARRIVING BY
04Z. EXPECTING A LATER ARRIVAL OF THE FRONT TO THE I-35
CORRIDOR...WITH THE INITIAL WIND SHIFT BY 07-09Z...AND THE
STRONGER NW FLOW A FEW HOURS LATER.

PREV DISCUSSION... /ISSUED 358 PM CDT SUN APR 10 2011/

FIRE WEATHER...
RED FLAG WARNING IN EFFECT UNTIL 4 PM CDT MONDAY FOR WESTERN
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE VALLEY DUE TO A
DRY COLD FRONT.

RED FLAG WARNING IN EFFECT FROM 2 AM TO 8 PM CDT MONDAY FOR THE
EASTERN PORTION OF THE EDWARDS PLATEAU AND SOUTH CENTRAL TEXAS
EAST OF HIGHWAY 83.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY AFTERNOON
FOR THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AS BREEZY AND DRY
SOUTHERLY WINDS DEVELOP ON THE BACK SIDE OF A SURFACE HIGH
PRESSURE RIDGE.

DISCUSSION...
ANOTHER WARM AND BREEZY DAY WITH A PACIFIC COLD FRONT KNOCKING ON
THE DOOR. RECENT MODEL SOLUTIONS HAVE BEEN A LITTLE TO
PROGRESSIVE WITH THE SPEED OF THE COLD FRONT SHOWING IT ENTERING
VAL VERDE COUNTY BY 18Z TODAY. HOWEVER...THE FRONT HAS BECOME NEAR
PARALLEL WITH THE STEERING FLOW ALOFT...WHICH WILL STALL THE FRONT
UNTIL THE SHORT-WAVE TROUGH OVER NORTHWESTERN MEXICO ROTATES AROUND
THE BASE OF THE LONG-WAVE TROUGH STRETCHED ACROSS THE UPPER PLAINS
STATES. ONCE THIS HAPPENS THE FRONT WILL MOVE COMPLETELY THROUGH
SOUTH CENTRAL TEXAS BY MID MORNING MONDAY.

THERE WILL BE A SLIGHT CHANCE FOR RAIN TONIGHT AS THE FRONT
ENTERS THE AREA...WITH THE MAIN FOCUS ON THE NORTHEASTERN TIER OF
COUNTIES. PREVIOUS MODEL RUNS HAD SHOWN A CHANCE FOR ISOLATED
SEVERE STORMS...BUT WITH THE FRONT SLOWING THOSE CHANCES LOOK TO
BE DIMINISHING. VERY LITTLE RAINFALL ACCUMULATION IS EXPECTED
WITH THIS EVENT BUT SOME ISOLATED TOTALS NEAR A QUARTER OF AN
INCH WILL BE POSSIBLE.

THE MODELS ARE HAVING A BIT OF DIFFICULTY RESOLVING THE LOWERED
HUMIDITIES BEHIND THE FRONT FOR LATER TONIGHT SO WENT WITH THE DRIER
NAM12 SOLUTION AND ADJUSTED DOWN. WITH THE LOWER HUMIDITIES AND
HIGHER WINDS BEHIND THE FRONT THE RED FLAG WARNING HAS BEEN ISSUED
FOR THE WESTERN COUNTIES AT 6 PM CDT THEN EXPANDING THE REST OF
SOUTH CENTRAL TEXAS AFTER MIDNIGHT. WHILE THERE WILL BE MARGINAL
IMPROVEMENT BEFORE DAYBREAK...RELATIVE HUMIDITY VALUES WILL DROP
BELOW 15 PERCENT DURING THE DAY AS WIND SPEEDS INCREASE TO 15-20
MPH WITH GUST ABOVE 30 MPH.

WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTH ON TUESDAY AND BRING
GULF MOISTURE BACK TO THE AREA. THIS INCREASE IN MOISTURE WILL
ALSO HELP DAYTIME TEMPERATURES WARM BACK INTO THE 90S BY
THURSDAY. LATE THURSDAY NIGHT INTO FRIDAY MORNING THE NEXT COLD
FRONT WILL DIVE SOUTHWARD THROUGH THE AREA BUT SHOWS LITTLE
CHANCE FOR ANY SIGNIFICANT RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  63  86  54  85 /  10  30  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  92  63  85  48  84 /  10  30  10   0   0
NEW BRAUNFELS MUNI AIRPORT     92  64  86  51  84 /  10  20  -    0   0
BURNET MUNI AIRPORT            92  57  81  51  81 /  20  20  -    0   0
DEL RIO INTL AIRPORT           97  61  87  57  87 /  -   10   0   0   0
GEORGETOWN MUNI AIRPORT        93  63  82  51  83 /  20  30  -    0   0
HONDO MUNI AIRPORT             96  61  87  53  87 /  10  20  -    0   0
SAN MARCOS MUNI AIRPORT        92  64  85  51  83 /  10  30  -    0   0
LA GRANGE - FAYETTE REGIONAL   90  67  85  52  83 /  10  40  10   0   0
SAN ANTONIO INTL AIRPORT       92  66  85  55  84 /  10  20  -    0   0
STINSON MUNI AIRPORT           93  66  87  54  85 /  10  20  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 AM TO 8 PM CDT MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...
WILSON...ZAVALA.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

RED FLAG WARNING UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING COUNTIES:
EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 10, 10:15 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CDT SUN APR 10 2011

TXZ171>173-183>194-202>209-217>225-228-111615-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1115 AM CDT SUN APR 10 2011

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY HAS BEEN ISSUED FOR TODAY THROUGH 10 PM CDT THIS
EVENING FOR AREAS ALONG AND EAST OF HIGHWAY 281. EXPECT AFTERNOON
AND EARLY EVENING WINDS OF 20 TO 30 MPH WITH A FEW GUSTS OVER 35
MPH.

A RED FLAG WARNING IS IN EFFECT FOR WESTERN PARTS OF SOUTH CENTRAL
TEXAS FROM 6 PM TO 11 PM CDT FOR VERY DRY AND BREEZY CONDITIONS
ASSOCIATED WITH A PACIFIC COLD FRONT.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE NORTHERN HILL
COUNTRY LATE TODAY...THEN EXPAND SOUTH AND EAST TONIGHT ACROSS
THE EASTERN HALF OF SOUTH CENTRAL TEXAS ALONG THE PACIFIC COLD
FRONT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH
DAMAGING WINDS THE MOST LIKELY THREAT. THE GREATEST THREAT AREA
WILL BE ACROSS THE EASTERN HILL COUNTRY AND AUSTIN METRO AREA
PRIOR TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST ACROSS MUCH OF
THE AREA MONDAY IN WAKE OF THE PACIFIC COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The Laughlin AFB radar (KDFX), 98 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
April 10, 10:30 PM CST
Where
Edwards County, 10.47 mi NNW of Rocks Spgs
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.150, -100.310

Thunderstorm Wind, Llano

When
April 10, 11:55 PM CST
Where
Llano County, 5.34 mi W of Llano
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
30.750, -98.760

A thunderstorm produced a wind gust estimated at 60 mph by a CoCoRaHS observer five miles west of Llano.

Hail, Williamson

When
April 11, 3:42 AM CST to 3:43 AM CST
Where
Williamson County, 1.5 mi NNE of Old Round Rock
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.520, -97.660

Hail, Williamson

When
April 11, 3:45 AM CST
Where
Williamson County, 4.2 mi NE of Old Round Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.550, -97.630

A thunderstorm produced penny to quarter size hail three miles northeast of Round Rock.

Hail, Travis

When
April 11, 3:53 AM CST to 4:00 AM CST
Where
Travis County, 2.83 mi NNW of Austin Mabry
Measured
0.88 in hail
Reported by
Public
Coordinates
30.360, -97.780

Thunderstorm Wind, Travis

When
April 11, 4:05 AM CST
Where
Travis County, 1.51 mi NNW of Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.350, -97.560

A thunderstorm produced a wind gust estimated at 58 mph which blew down a 15 foot section of a sturdy wooden fence and a couple of five inch diameter tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292091, 283638, 292092, 283641, 292093, 283642.